Jump to content

Morphine vs Dilaudid vs Oxycodone

Posted

I'm a nursing student working as a CNA on a Ped floor.

My pt was switched from Dilaudid to Morphine.

And, then, due to her hypersensitivity to Morphine, she was switched back to Dilaudid.

I don't see any reasons why one would prefer Morphine over Dilaudid?

Would you please help?

Also, she was on PCA Dilaudid, then, the nurse would wait to stop the PCA dilaudid for a while before she administers Oxycodone.

I don't see any reasons behind this. Would you please help?

Woodenpug, BSN

Specializes in MPCU.

It's difficult to generalize. Sensitivity to one drug is certainly a good reason to switch. Shortages of one drug may be the deciding factor.

Depending on renal or liver function, the nurse may decide to delay giving the oxycodone to prevent over-sedation. Sometimes, it's a good idea to give the P.O. med as soon as the I.V. med is stopped to insure continuous pain control.

casi, ASN, RN

Specializes in LTC. Has 3 years experience.

It all comes down to different medications work differently for different people.

I can verify that different meds work differently for different people. I know which of these meds is likely to give me a headache worse than the original pain. I try to convey this info when I am in the ER and they are talking pain medication.

apocatastasis

Specializes in Psychiatry, ICU, ER. Has 4 years experience.

Certain drugs work better for certain people. As for shutting off the PCA, not sure, unless the nurse was worried about respiratory suppression.

Along this vein but somewhat off-topic, if you don't already, you should know your narcotic equivalencies... I'll see if I can find a good table for it.

ckh23, BSN, RN

Specializes in ER/ICU/STICU. Has 6 years experience.

Turning off the PCA could be if they are weaning down the patient in anticipation of discharge because you can't send them home with a PCA. Another reason could be that the nurse did want them loaded up with Dilaudid and then have the oxycodone kick in and overdose them.

My pt was actually hypersensitive to Morphine and they all know this. I just don't see the reason why the doc changed it from Dilaudid to Morphine. Morphine then made the pt exhibit her hypersensitivity. That's why they switched it back to Dilaudid. I thought Dilaudid was more effective than Morphine. I know I should have asked. But it's already too late. It was my last day at work. Thx everyone for your input. I really appreciate that.

One last question: do you guys know why Dilaudid was d/c and Morphine took place?

Morphine was switched to Dilaudid again due to my pt's hypersensitivity to Morphine. But I don't see why Dilaudid was switched to Morphine.

thx a lot!!!!

Edited by nursingishard

evolvingrn, BSN, RN

Specializes in Hospice.

I never ever given oxycodone when people are drips we usually have nurse clinican doses we give. My guess is they are trying to wean the pt off the pump and onto orals...i would still think they would put the pt on an ER form. Its hard to know the reasonings without having been in the report. Morphine is generally the the most effective opiod and its also the most fiscally responsible to order.

Sometimes prescribers utilize personal preferences when prescribing.

jjnmrsmom

Specializes in Ltc, Hospice, Spinal Cord.

"do you guys know why Dilaudid was d/c and Morphine took place?

Morphine was switched to Dilaudid again due to my pt's hypersensitivity to Morphine. But I don't see why Dilaudid was switched to Morphine."

I'm thinking it's because morphine is cheaper and may be your facilities narc of choice, it is mine.

actually, mso4 and dilaudid, are pretty similar in price...both are relatively inexpensive.

when my dtr was hospitalized, she had a hypersens reaction to dilaudid, and they switched her to mso4.

this happens to many folks, quite often.

and while dilaudid typically does address all sorts of pain, it's incredibly easy to overdose...

and can cause resp depression more than morphine.

finally, you really don't want to give different narcs together.

first, we don't want to overmedicate them, and secondly, we need to be able to assess what drug is doing what.

it sounds like you're asking the right questions, op.:)

kudos to your enthusiasm for learning.

leslie

But I don't see why Dilaudid was switched to Morphine. thx a lot!!!!

some docs don't always believe their pts, when pts claim they are allergic or hypersensitive.

you'd be surprised how many pts allege the aforementioned, when in reality, they just don't like feeling woozy, sedated, nauseous, etc.

and, many docs have their own personal preference.

good possibility that doc wanted to observe for him/herself, what this 'reaction' would be.

leslie

Wow, thx a lot, everybody!!! that explains so much!!!! This makes me love nursing a little more!!!